Alert archive / Tennessee / Flash Flood Warnings in 2023
Flash Flood Warning 37, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 19, 2023, 7:30 AM CDT for Benton County, Henry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 7:30 AM CDT (12:30 UTC)
- Expired
- Jul 19, 2023, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 86 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 0.5 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1906 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
966
WGUS54 KMEG 191230
FFWMEG
TNC005-079-191530-
/O.NEW.KMEG.FF.W.0037.230719T1230Z-230719T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
730 AM CDT Wed Jul 19 2023
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Northeastern Benton County in Tennessee...
Eastern Henry County in Tennessee...
* Until 1030 AM CDT.
* At 730 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen. Additional rainfall amounts of 1 to 3 inches are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Paris Landing State Park, Springville, Old Springville, Haigler
Ridge, Buchanan, Manleyville, Pine Hill and Big Sandy Unit
Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3621 8822 3627 8816 3636 8813 3643 8823
3650 8837 3650 8805 3644 8806 3635 8798
3627 8795 3622 8795 3616 8792 3612 8792
FLASH FLOOD...RADAR INDICATED
$$
DKJ2 follow-up statements
732
WGUS74 KMEG 191431
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
931 AM CDT Wed Jul 19 2023
TNC005-079-191530-
/O.CON.KMEG.FF.W.0037.000000T0000Z-230719T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Henry TN-
931 AM CDT Wed Jul 19 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT THIS
MORNING FOR NORTHEASTERN BENTON AND EASTERN HENRY COUNTIES...
At 931 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 6 inches of rain have
fallen. Additional rainfall amounts of 1 to 3 inches are possible in
the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Paris Landing State Park, Springville, Old Springville, Haigler
Ridge, Buchanan, Manleyville, Pine Hill and Big Sandy Unit
Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3621 8822 3627 8816 3636 8813 3643 8823
3650 8837 3650 8805 3644 8806 3635 8798
3627 8795 3622 8795 3616 8792 3612 8792
FLASH FLOOD...RADAR INDICATED
$$
DKJ127
WGUS74 KMEG 191527
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1027 AM CDT Wed Jul 19 2023
TNC005-079-191537-
/O.EXP.KMEG.FF.W.0037.000000T0000Z-230719T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Benton TN-Henry TN-
1027 AM CDT Wed Jul 19 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1030 AM CDT THIS MORNING FOR
NORTHEASTERN BENTON AND EASTERN HENRY COUNTIES...
Flooding is likely ongoing throughout the area. A new Flash Flood
Warning will go into effect until 130PM.
LAT...LON 3621 8822 3627 8816 3636 8813 3643 8823
3650 8837 3650 8805 3644 8806 3635 8798
3627 8795 3622 8795 3616 8792 3612 8792
$$
SchlessigerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 6:34 AM CDT, 56 minutes earlier.
Area forecast discussion, Jul 19, 6:34 AM CDT, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
634 AM CDT Wed Jul 19 2023
...New AVIATION...
.SYNOPSIS...
Issued at 136 AM CDT Wed Jul 19 2023
A complex of showers and thunderstorms will affect portions of
the Mid-South mostly across portions of west Tennessee near the
Tennessee River this afternoon and exit the region by this
evening. Additional showers and thunderstorms are possible
Thursday mainly north of I-40. Main hazards will be gusty winds
and heavy rainfall. By Friday into Saturday a cold front will push
into the area allowing for more showers and thunderstorms and
cooler and drier temperatures by Sunday. Very hot and humid
conditions will persist ahead of the approaching cold front with
heat index values ranging between 105 to 115 degrees today.
&&
.DISCUSSION...
(Today through Tuesday)
Issued at 136 AM CDT Wed Jul 19 2023
Current radar shows an MCS moving into our northeast position of
West Tennessee. So far, this system has brought a lot of rain to
PAH area, which was expected with yesterdays model runs. 00Z CAMs
depicts this MCS slowly diving south throughout the day today,
and will be pretty much confined to our counties near the
Tennessee River. As the system dives south, heavy rainfall and
gusty winds will be the main hazards. Point and click soundings
show CAPE values of 3000 MLCAPE, steep mid-level lapse rates and
PWATS greater than 2 inches, which is in the 99th percentile of
NAEFS climatology for this time of year. Otherwise, a hot and
humid airmass is in place across the Mid-South with high
temperatures today generally in the mid to upper 90s. Heat index
values stay around 110 to 115 just west of the Mississippi River
and taper to 106 as you move closer to the Tennessee River. Heat
index values could be a bit high this afternoon, especially with
the MCS slowly pushing south, but they're expected to remain near
Heat Advisory Criteria.
Tomorrow morning looks a lot like this mornings scenario. Another
MCS will dive from Missouri and clip our area. Again the main
hazards will be gusty winds and heavy rainfall. Estimated QPF
values look to be higher just east of our area. However, that
depends on the storm track and if CAMs timing and location pan
out. Estimated QPF values across the area for just tomorrow are
between 0.50 to 1 inches with locally higher amounts, which may
not seem like a lot, but ongoing conditions have already primed
soils to turn any excess water into runoff fairly quickly over
northwest Tennessee. Models show this MCS moving out of the area
by tomorrow afternoon.
Temperatures tomorrow will be in the mid to upper 90s. Heat index
values remain around 110 to 105 across the area tomorrow. Not sure
what the current MCS will do to temperatures so decided to hold
off on a Heat Advisory for now. Will continue to monitor trends.
A cold front will begin to move south into the Lower Mississippi
Valley Friday into Saturday with a series of shortwaves expected
to move into the area. This will bring yet another chance for
showers and thunderstorms to the Mid-South. Behind this front
expect cooler and drier air to build into the region.
&&
.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Wed Jul 19 2023
A nearly stationary corridor of broken to solid TSRA prevailed
from south of STL to PAH to BNA at discussion time. The southward
propagation component evident on GOES IR imagery will combine
with relatively strong westerlies to produce an overall
southeastward movement through the morning, roughly parallel to
the orientation of current convection.
MKL 12Z TAF retains a VCTS to account for possible isolated
SHRA/TSRA development south of the main TSRA corridor. Otherwise,
MEM appears too far into the upper ridge for a VCTS mention in the
12Z TAFs. 11Z Terminal Convective Forecast (TCF) appears on track.
PWB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning from noon today to 8 PM CDT this evening
for ARZ009-018-026>028-035-036-048-049-058.
MO...Excessive Heat Warning from noon today to 8 PM CDT this evening
for MOZ113-115.
MS...Excessive Heat Warning from noon today to 8 PM CDT this evening
for MSZ001-007-008-010>012-020.
Heat Advisory from noon today to 8 PM CDT this evening for
MSZ002>006-009-013>017-021>024.
TN...Excessive Heat Warning from noon today to 8 PM CDT this evening
for TNZ001-019-048-049-088.
Heat Advisory from noon today to 8 PM CDT this evening for
TNZ002>004-020>022-050>055-089>092.
&&
PUBLIC FORECAST...SWB
AVIATION...PWBIn the hours before
Special weather statement, Jul 19, 4:45 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Memphis TN
445 AM CDT Wed Jul 19 2023
TNZ004-022-191000-
Benton TN-Henry TN-
445 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Benton
and east central Henry Counties through 500 AM CDT...
At 445 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Camden, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Camden, Big Sandy, Big Sandy Unit Tennessee National Wildlife Refuge
and Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.
&&
LAT...LON 3613 8792 3603 8800 3600 8800 3607 8810
3641 8810 3640 8802 3637 8800 3635 8798
3627 8794 3622 8795 3616 8792
TIME...MOT...LOC 0945Z 313DEG 26KT 3616 8796
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, Jul 19, 4:51 AM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
451 AM CDT Wed Jul 19 2023
TNZ003-004-022-191015-
Weakley TN-Benton TN-Henry TN-
451 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern
Weakley, north central Benton and Henry Counties through 515 AM
CDT...
At 450 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Paris Landing State Park, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris, Paris Landing State Park, Cottage Grove, Puryear, Jones Mill,
Foundry Hill, Old Springville, Crossland, Buchanan, India, Mill
Creek, Osage, Sunnyside, Whitlock, Porter Court, Conyersville, Pine
Hill and Big Sandy Unit Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.
&&
LAT...LON 3628 8811 3623 8836 3650 8861 3650 8806
3644 8806 3632 8796
TIME...MOT...LOC 0950Z 313DEG 26KT 3642 8823
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
PWBLocal storm report, Jul 19, 4:52 AM CDT, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
452 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 AM Tstm Wnd Dmg 1 NE Big Sandy 36.24N 88.08W
07/19/2023 Benton TN Law Enforcement
Report of a power pole down, lines across
the road.
&&
SWBSpecial weather statement, Jul 19, 5:13 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Memphis TN
513 AM CDT Wed Jul 19 2023
TNZ004-022-191045-
Benton TN-Henry TN-
513 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northern Benton and
Henry Counties through 545 AM CDT...
At 513 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Murray, moving southeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Paris, Camden, Paris Landing State Park, New Johnsonville,
Springville, Puryear, Big Sandy, Haigler Ridge, Foundry Hill,
Manleyville, Old Springville, Crossland, Buchanan, India, Mill Creek,
Sunnyside, Whitlock, Spring Creek, Porter Court and Conyersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.
&&
LAT...LON 3613 8792 3602 8800 3614 8820 3627 8834
3650 8847 3650 8805 3644 8806 3631 8796
3622 8795 3616 8792
TIME...MOT...LOC 1013Z 312DEG 26KT 3649 8826
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
PWBSpecial weather statement, Jul 19, 5:47 AM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Memphis TN
547 AM CDT Wed Jul 19 2023
TNZ022-191115-
Benton TN-
547 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Benton
County through 615 AM CDT...
At 547 AM CDT, Doppler radar was tracking a strong thunderstorm near
Springville, or 11 miles north of Camden, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camden, Big Sandy and Nathan Bedford Forrest State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.
&&
LAT...LON 3612 8792 3603 8800 3600 8800 3597 8802
3620 8814 3622 8814 3623 8810 3625 8810
3626 8808 3629 8809 3636 8800 3635 8798
3631 8795 3627 8794 3622 8795 3617 8792
TIME...MOT...LOC 1047Z 321DEG 31KT 3622 8803
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
PWBSpecial weather statement, Jul 19, 6:49 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
649 AM CDT Wed Jul 19 2023
TNZ004-022-191230-
Benton TN-Henry TN-
649 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northern Benton and
eastern Henry Counties through 730 AM CDT...
At 649 AM CDT, Doppler radar was tracking a strong thunderstorm near
Murray, moving southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Paris, Paris Landing State Park, Springville, Puryear, Big Sandy,
Haigler Ridge, Foundry Hill, Manleyville, Old Springville, Crossland,
Buchanan, India, Sunnyside, Conyersville, Pine Hill and Big Sandy
Unit Tennessee National Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
west Tennessee.
&&
LAT...LON 3612 8811 3650 8843 3650 8805 3644 8806
3634 8797 3627 8794
TIME...MOT...LOC 1149Z 320DEG 31KT 3653 8829
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 1:43 AM CDT | Special Weather Statement | MEG | Weakley | 32 min |
| Jul 19, 1:54 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Weakley | 66 min |
| Jul 19, 2:33 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Jul 19, 2:59 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 61 min |
| Jul 19, 3:27 AM CDT | Severe Thunderstorm Warning | MEG | Henry, Weakley | 48 min |
| Jul 19, 3:56 AM CDT | Severe Thunderstorm Warning | MEG | Benton, Henry | 49 min |
| Jul 19, 4:17 AM CDT | Areal Flood Advisory | MEG | Benton, Henry | 4 hr |
| Jul 19, 4:32 AM CDT | Special Weather Statement | MEG | Benton | 13 min |
| Jul 19, 4:45 AM CDT | Special Weather Statement | MEG | Benton | 15 min |
| Jul 19, 4:51 AM CDT | Special Weather Statement | MEG | Henry | 24 min |
| Jul 19, 5:13 AM CDT | Special Weather Statement | MEG | Benton, Henry | 32 min |
| Jul 19, 5:45 AM CDT | Areal Flood Advisory | MEG | Henry, Weakley | 2 hr |
| Jul 19, 5:47 AM CDT | Special Weather Statement | MEG | Benton | 28 min |
| Jul 19, 6:49 AM CDT | Special Weather Statement | MEG | Henry | 41 min |
| Jul 19, 8:17 AM CDT | Special Weather Statement | MEG | Weakley | 28 min |
| Jul 19, 8:55 AM CDT | Special Weather Statement | MEG | Weakley | 35 min |
| Jul 19, 9:00 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 3 hr |
| Jul 19, 9:30 AM CDT | Special Weather Statement | MEG | Weakley | 30 min |
| Jul 19, 10:24 AM CDT | Flash Flood Warning | MEG | Benton, Henry | 3 hr |
| Jul 19, 11:50 AM CDT | Flash Flood Warning | MEG | Henry, Weakley | 68 min |
| Jul 19, 2:26 PM CDT | Heat Advisory | MEG | Chester, Crockett, Decatur, Dyer, Fayette, Gibson and 9 more | 30 hr |
| Jul 19, 2:40 PM CDT | Flood Watch | MEG | Benton, Carroll, Henry, Obion, Weakley | 24 hr |
Nearby
Flash Flood Warnings in Tennessee, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.